Illinois, 2019

Hail and Damaging Wind in Illinois, September 27, 2019

September 27, 2019 · NWS LSX · 2 events in 1 county or zone

A strong cold front moved into the forecast area, triggering showers and thunderstorms. Some of the storms became severe producing large hail, damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved into the forecast area, triggering showers and thunderstorms. Some of the storms became severe producing large hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 27, 5:40 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 27, 5:40 PM CST, 1 hour 43 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
640 PM CDT Fri Sep 27 2019

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 343 PM CDT Fri Sep 27 2019

An active night still appears on tap across the northern CWA.
Thinking hasn't changed all that much and the biggest question is
when thunderstorms will actually move into northeast MO and west
central IL. The scenario remains the same. The air mass in
advance of the front across the northern CWA is quite unstable
owing to steep mid level lapse rates, diurnal heating, and
boundary layer moistening with SBCAPE of 3000-4000 j/kg. The
latest GOES RGBs show the cumulus field from northwest MO into
southeast IA slowly deepening in advance of the cold front and
that would appear to eventually be the genesis zone of
thunderstorms. There is also the possibility of initiation along
the western portion of an outflow boundary stretching across
extreme northeast MO into central IL to the north of our CWA.

CAMs are quite varied when thunderstorms will move into northeast
MO and west central within our CWA but the consensus is the
00-02z time frame, and this seems reasonable given the above
observations. Deep layer shear and instability is still supportive
of supercells through 04-05z with a predominant hail threat, and
lesser wind and tornado threat. Mergers and continued storm
developmentalong the advancing cold front is expected to result
in the upscale growth into an elongated complex of multiple modes
by late evening with a continued hail and increasing wind threat.
I have issued a flash flood watch for northeast MO and west
central IL where there continues to be a threat of locally heavy
rain and localized flash flooding due to: anomalously high PW
values of 1.5 to 2.0 inches supporting high rainfall rates and
deep layer flow paralleling the boundary supporting the potential
for training storms.

There is still uncertainty how far south the actual cold front and
showers and thunderstorms will progress tonight, and I am mainly
speaking overnight. The majority of the deterministic models still
sag the front to a central MO to a central IL axis by daybreak
with the possibility of convective outflow even a bit further
south. Precipitation probabilities are largely unchanged with at
some point showers and storms likely into central MO, and a
chance of scattered to isolated storms into St. Louis and far
south central IL. This later activity may be a result of outflow
generation from the complex further north.

The boundary stalls from central MO into south central IL on
Saturday and its presence along with any residual outflows
continue to support a chance of storms with the greatest potential
in the vicinity of the front itself. The best time frames would be
the first part of the morning from lingering overnight activity
and then in the afternoon owing to diurnal instability. North of
the front the temperatures should be quite a bit cooler than today
with considerable cloud cover including post-frontal stratus,
while south of the front temperatures remain well above average
but are tempered some by cloud cover.

Glass

.LONG TERM...  (Saturday Night through Next Friday)
Issued at 343 PM CDT Fri Sep 27 2019

The cold front remains stalled through central Missouri and south
central Illinois on Saturday evening. Current thinking is that an
MCS will develop across eastern Kansas and western Missouri during
the evening hours and then roll east-northeast through central and
northeast Missouri during the late evening and overnight hours.
The southern extent of precipitation on Saturday night is a bit
vague south of the MCS track which is uncertain in itself.
However, the presence of the front merits a continued chance of
showers and thunderstorms further south.

Saturday night's MCS could end up producing an MCV which would
impact the precipitation chances on Sunday morning. The presence of
the warm frontal boundary and MCV as well as any mesoscale
boundaries keep most of the area in a chance of showers and
thunderstorms during the morning. As Sunday morning progresses the
stalled front begins to migrate northward as a warm front, driven
largely by a building low over the western US and the upper level
ridge over the southeastern US. The warm front should be able to
move northward and out of the area Sunday afternoon and evening,
with diminishing precipitation chances in its wake.

Persistent southwesterly flow aloft and southerly flow at the
surface will dominate the sensible weather late Sunday through
Wednesday. Temperatures will be unseasonably warm, at least 10-15
degrees above normal. The hottest days of this period will be
Sunday to Tuesday with highs in the upper 80s to low 90s, these
highs will push St. Louis close to breaking high temperature
records Monday and Tuesday.

The region remains free of a focusing force for precipitation
through the first half of the next work week, keeping us dry until
the next cold front approaches the area in the Wednesday to Thursday
timeframe. While there is agreement on the approach of a cold front
during the middle of the week, guidance is still split on the exact
movement of the front. The GFS brings the cold front steadily
through our CWA Wednesday afternoon while the EURO slowly moves the
front through central Missouri and southern Illinois Wednesday night
into Thursday. While uncertainty remains as to the timing and
southward progression of the cold front, high temperatures Thursday
and Friday are expected to drop back to seasonable values after the
passage of the cold front, returning to the mid 60s to mid 70s.

Glass/MRM

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 614 PM CDT Fri Sep 27 2019

Thunderstorms have formed along a warm front late this afternoon.
These storms will slowly move south, impacting KUIN tonight.
Initially a severe threat will exist, but this threat will
gradually become a heavy rain threat. Showers with isod TS should
reach KCOU late tonight. Winds will have a northerly component
behind the front with MVFR to IFR cigs lingering thru Sat morning.

SPECIFICS FOR KSTL/KSUS/KCPS: VFR and dry thru the period. Winds
will remain southerly thru the period. Wind gusts will diminish
after sunset.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for Knox MO-Lewis MO-
     Marion MO-Monroe MO-Ralls MO-Shelby MO.

IL...Flash Flood Watch through Saturday morning for Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Sep 27, 3:35 PM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
435 PM CDT Fri Sep 27 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282145-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
435 PM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected tonight, especially across northeast
Missouri and west central Illinois. Some of these storms could be
severe with damaging wind, large hail, and isolated tornadoes.
Locally heavy rainfall and flash flooding is also possible and a
flash flood watch is now in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms over parts of the area Saturday
and Sunday.

There is another chance of thunderstorms Tuesday night through
Thursday across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across northeast Missouri
and west central Illinois.

Glass

In the hours before

Local storm report, Sep 27, 6:39 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
739 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     1 SSW LA BELLE          40.10N 91.93W
09/27/2019                   LEWIS              MO   EMERGENCY MNGR

            LEWIS COUNTY EM REPORTED FUNNEL CLOUD
            SOUTHWEST OF LA BELLE.

&&

MRB
Local storm report, Sep 27, 6:45 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
745 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 NNW CANTON            40.16N 91.54W
09/27/2019  E1.00 INCH       LEWIS              MO   TRAINED SPOTTER

            SPOTTER REPORTED HAIL WEST OF CANTON QUARTER
            SIZED VIA TWITTER.

&&

MRB
Local storm report, Sep 27, 6:46 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
746 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     2 NW CANTON             40.15N 91.54W
09/27/2019                   LEWIS              MO   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED WEST OF CANTON VIA
            TWITTER.

&&

MRB
Local storm report, Sep 27, 6:59 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             1 E KNOX CITY           40.14N 91.99W
09/27/2019  E1.25 INCH       KNOX               MO   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORT OF HAIL VARYING IN
            SIZE, PEA SIZED UP TO HALF-DOLLAR.

&&

MRB
Local storm report, Sep 27, 7:04 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             1 NNE CANTON            40.14N 91.52W
09/27/2019  E1.00 INCH       LEWIS              MO   LAW ENFORCEMENT

            REPORTED VIA LAW ENFORCEMENT: DIME-SIZED
            HAIL UP TO QUARTER-SIZED.

&&

MRB
Local storm report, Sep 27, 7:17 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
817 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     FUNNEL CLOUD     3 NW MENDON             40.12N 91.32W
09/27/2019                   ADAMS              IL   TRAINED SPOTTER

            REPORTED FUNNEL CLOUD ROTATING. DIFFICULT TO
            SEE GIVEN DARKNESS BUT LIGHTNING IS LIGHTING
            UP THE SKY SHOWING IT.

&&

MRB

The radar

The Lincoln radar (KILX), 162 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
September 27, 7:23 PM CST
Where
Adams County, 1.79 mi NW of Loraine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.168, -91.244

Thunderstorm Wind, Adams

When
September 27, 9:03 PM CST
Where
Adams County, (Uin)quincy Muni Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.950, -91.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857422, 857423.